diphenhydrAMINE topical (generic name)

Derma-Pax (brand name)

It is used on the skin to treat pain and itching from insect bites, sunburns, rashes, and other minor skin conditions
(dye fen HYE dra meen)
Table of Contents
powered by healthline

Average Ratings

What is this medicine?

DIPHENHYDRAMINE (dye fen HYE dra meen) is an antihistamine. It is used on the skin to treat pain and itching from insect bites, sunburns, rashes, and other minor skin conditions.

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:
  • chicken pox or measles
  • an unusual or allergic reaction to diphenhydramine, other medicines, foods, dyes, or preservatives
  • pregnant or trying to get pregnant
  • breast-feeding

How should I use this medicine?

This medicine is for external use only. Do not drink or use in the mouth. Follow the directions on the package. Wash your hands before and after use. Apply to the affected area as directed on the package or by your doctor or health care professional. Do not use this medicine more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be used in children as young as 2 years for selected conditions, precautions do apply.

What if I miss a dose?

If you miss a dose, use it as soon as you can. If it is almost time for your next dose, use only that dose. Do not use double or extra doses.

What may interact with this medicine?

Interactions are not expected. Do not use any other skin products on the affected area without asking your doctor or health care professional.

What should I watch for while using this medicine?

Tell your doctor or healthcare professional if your symptoms do not start to get better within 7 days or if they get worse. You may have a skin infection or other more serious skin condition.

Do not use this medicine on large areas of the body or with other products that contain diphenhydramine. To do so may increase the risk of side effects.

Do not get this medicine in your eyes. If you do, rinse with plenty of water.

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible:
  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

  • drowsiness or dizziness
  • dry mouth
  • headache

Where should I keep my medicine?

Keep out of the reach of children.

Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Do not freeze. Protect from light. Throw away any unused medicine after the expiration date. Some products may contain alcohol or have other flammable components. Do not use while smoking or near heat or flame.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Last Updated: July 06, 2009
Licensed from
Top of page
General Drug Tools
General Drug Tools view all tools
Tools for
Healthy Living
Tools for Healthy Living view all tools
Search Tools
Search Tools view all tools
Insurance Plan Tools
Insurance Plan Tools view all tools

What is a reference number?

When you register on this site, you are assigned a reference number. This number contains your profile information and helps UnitedHealthcare identify you when you come back to the site.

If you searched for a plan on this site in a previous session, you might already have a reference number. This number will contain any information you saved about plans and prescription drugs. To use that reference number, click on the "Change or view saved information" link below.

You can retrieve information from previous visits to this site, such as saved drug lists and Plan Selector information.